Hi just diagnosed still in shock. Had a bone marrow biopsy and waiting for the results. Busy time as my daughters getting married next Friday. I was told I would be started on Imatinib asked if I could wait until after the wedding and my holiday. So it won’t be until the end of October, anyone know if this would make a difference? Should I be starting the medication sooner? Worried if it would make me feel ill and spoil the wedding? Any thoughts much appreciated
You are here
Recently diagnosed with cml
A warm welcome to this community. Congratulations on your daughter’s wedding ! I am sorry it’s coincided with your CML diagnosis . I am sure your head is spinning.
You will find when you start to come here that everyone has a very different CML journey. It sounds as though you may have been diagnosed quite early ( low ish white blood count?) My husband was diagnosed a year ago as a result of a very severe gout attack and his white blood count was over 200k .By the time the medication arrived ( from a speciality pharmacy) it was over a week later and his wbc was another 20k higher , so he definitely didn’t want to delay starting the medication. And it was amazing how quickly the medication kicked in. I think his wbc was back to normal within a month . Just took a couple of months for red blood counts to rise ( and energy levels) .
I can’t talk to how imatinib will make you feel as each drug has different side effects and they effect everyone individually but I don’t think you want to delay starting it beyond the wedding anyway.
My husband was very panicky when he read all the possible side effects but very few have directly affected him. So don’t worry about what you read - be informed but try not too worry too much - easier said than done I know.
It’s a good idea to stay very hydrated and he also found it helpful to avoid fatty foods. Getting enough rest is also important . He had days when he got hit by fatigue and then he just had to go to bed . And I would ( still do) come here for advice.
A year he is leading an almost normal life ; everyone is different of course but when he was diagnosed I wanted to hear positive stories so wanted to share that he is working, cycling, camping and enjoying life with our kids. Just goes to bed a bit earlier !
all the best to you
When I started imatinib it didn't really bother me. I didn't miss any days of work and really didn't have any side effects until probably a month after beginning. I did overdo it when drinking water when taking the imatinib with my dinner. I would recommend one glass of water, more than that and things started to move a little too quickly, if you know what I mean.
Everyone has different reactions, so it's hard to say what you will experience. I'd start right away, based on my experience.
Today is imatinib day 84, and my 12-week assessment is due. At age 62, I am semi-retired so I work three days a week and I have not missed a day's work. I have also continued to swim for one hour three days a week during this period.
For about the first 10 days, I could feel nauseous within 90 minutes of taking imatinib, but I only had to use the anti-sickness medicine three times.
For the first month, I felt very tired, more or less as though I had suddenly aged by ten years! During the second month, my tiredness reduced to about two days a week. In the third month, I have really returned to normal.
During the first two months, I did suffer stomach cramps with gastric symptoms but these have now subsided.
I have had minor cramps in my legs.
I can tell the consultant today that, apart from 3 kg weight gain, I have no side-effects.
I think that it is probably wise to start the imatinib immediately. My white blood count was increasing by the day. This went into reversal as soon as I took the imatinib.
Welcome to the group of special people! This is the best place to come for good information about CML. We all remember the roller coaster and shock of diagnosis - you are not alone. I have been taking imatinib for 9+ years, lead a normal life and it has done such a good job that I hope to go treatment free early next year.
At the beginning I had very puffy eyes ( a very common side effect) and a swollen face. I also passed out one evening in the first week as the drug was affecting my bloods so efficiently. Since the early days all has been well with me.
Whether or not you should start meds before Friday I have no idea. Maybe this is a question for your haematologist. We are all different and we all respond in different ways. We are so lucky in that this is treatable.
Enjoy the wedding anyway whatever you decide, but I wouldn't wait much longer than next Friday to start the medication
Hi and welcome,
It's not a great time for you to have this diagnosis- but then it never is a great time. I was diagnosed just before Xmas 1998 (pre-imatinib era) but managed to get through to the new year without therapy so I could get my head around it all as well as sort out and understand my treatment options.
I am not sure whether you need to start immediately as we all differ in terms of cell counts etc at diagnosis but I agree with Chrissie that you would be best to talk with your haematologist about your options of delaying until you return from holiday. It would also depend on how long your holiday is and whether you are travelling or staying close to home.
Enjoy your daughter's wedding and have confidence that imatinib -once you start therapy - will be effective. You will need at least 3 months from the start of therapy to assess your response to imatinib but for most of us, it is a very effective drug with manageable side effects. Should you start before your holiday, I suggest you plan to take it with the largest meal of the day (dinner?) and keep hydrated. The major side effect I had with imatinib was muscle aches and cramps- I found that heat packs and supplementing with a good brand of magnesium really did alleviate this side effect- but for most, the worst of the cramps and aches do subside around the 3 month mark.
We are always here to help and advise.
HKBails - You are absolutely safe to not start imatinib until after the wedding. The doctors would not have let you do so if you were in danger. I am assuming therefore that you are in chronic phase, and you can wait a bit. It is true, as Louise said, that the WBC can show an alarming jump by the week - I think we've all experienced that in the beginning, but in the long run this week is not going to matter. What would matter, however, is the anxiety of starting a new drug, so you are wise to put it off. Because of insurance voodoo and an already scheduled vacation, I had two months between my diagnosis and starting medication, and my onc was fine with it. Chronic stage CML is slow-growing.
When you start, you may tolerate Gleevec really well and wonder what all the fuss was about. OR . . . like a lot of us, it may hit you hard. With Gleevec, you MUST eat a pretty substantial amount (like a meal, not a single piece of toast) before you take it, or you will head for nausea for sure. I'm not going to fill your head with other side effects, because it can be a self-fulfilling prophecy. Just remember these things: report everything you are feeling - almost all of it is real and you must not be made to feel like you're crazy or whining - if you need help with stuff, you deserve to get it. Second, learn all you can - knowledge is power - power for conquering your own fears, at first. Third, come here - people here are very experienced and totally understand all your feelings. (And know a lot of the answers to your questions.)
Right now, compartmentalize. Go All Wedding from here on through and don't allow a single CML thought to intrude. It's only a week. Then, pick up the reins. You are going to be fine. In time, you will comprehend your good luck - no, really, you will! Keep us posted.